Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 61, NWS Omaha, NE

July 8, 2001Cedar County, Nebraska

NWS Omaha, NE issued this tornado warning at Jul 8, 2001, 4:24 PM CDT for Cedar County, Nebraska. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 4:24 PM CDT (21:24 UTC)
Expired
Jul 8, 2001, 5:00 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cedar County, NE

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:35 PM CDTHail 0.75Coleridge, NE
Jul 8, 4:35 PM CDTTornado F0Coleridge, NEA storm chaser caught a brief tornado touchdown on film. The tornado was very narrow and briefly touched down in open country causing no damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
2161 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WFUS53 KOAX 082124
TOROMA
NEC027-082200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
424 PM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  CEDAR COUNTY IN NORTHEAST NEBRASKA

* UNTIL 500 PM CDT

* AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES NORTHWEST OF COLERIDGE...OR ABOUT 25 MILES SOUTH OF
  YANKTON...MOVING SOUTHEAST AT 20 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  COLERIDGE AROUND 435 PM CDT
  BELDEN AROUND 440 PM CDT
  LAUREL AROUND 450 PM CDT

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4260 9728 4250 9743 4237 9732 4239 9704

WIESE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:50 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 8, 2:50 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 PM CDT SUN JUL 8 2001

...POP FORECAST ALL PERIODS IS THE MAIN PROBLEM...

A SLIGHT SOUTHWEST MOVEMENT OF THE UPPER HIGH AND NOCTURNAL MCS
ACTIVITY HAS BROUGHT AN END TO THE VERY HOT/DRY PATTERN FOR THE
CWFA.  19Z SURFACE ANALYSIS SHOWS SYNOPTIC FRONT MORE DEFINED FROM
NORTHWEST KANSAS INTO SOUTH CENTRAL NEBRASKA...WITH MUCH LESS
DEFINITION NOTED IN EASTERN NEBRASKA.  SMALL WAVE NOTED ON WATER
VAPOR IMAGERY ROTATING NORTH THROUGH NORTHEAST COLORADO...AND AGAIN
STRONG CONVECTION DEVELOPING IN SOUTHEAST WYOMING AT 1930Z.
ANOTHER WEAK BOUNDARY NOTED FROM NORTHWEST IOWA INTO NORTH CENTRAL
NEBRASKA...WITH CONVECTION DEVELOPING NEAR YANKTON.

SURFACE DEWPOINTS REMAIN HIGH OVER THE HIGH PLAINS...SO A REPEAT OF
THE PAST FEW NIGHTS IS REASONABLE WITH MCS MOVING EAST BY MORNING.
LAST TWO NIGHTS THERE HAS BEEN A LOW LEVEL JET DEVELOP AROUND 10Z
PER THE PROFILERS...BUT THE MODELS DID NOT SHOW A LOW LEVEL JET OVER
25 KNOTS.  MODELS HAVE NOT DONE WELL WITH DEPICTING THE RECENT
MCS/S...POSSIBLY DUE TO POOR LOW LEVEL JET REPRESENTATION.  HOWEVER
FOR TONIGHT...THE MESOETA IS SHOWING A 40 KNOT SOUTHWEST WIND AT
900 MB AT 09Z PUSHING OVER THE SURFACE BOUNDARY.  THERE IS DECENT
AGREEMENT BY THE MODELS THAT THE SYNOPTIC SURFACE FRONTAL BOUNDARY
WILL BECOME ESTABLISHED NEAR OR JUST SOUTH OF THE KANSAS/NEBRASKA
BORDER...WHICH LOOKS GOOD PER 19Z METARS.  THUS WITH ANOTHER LOW
LEVEL JET DEVELOPING TONIGHT...WILL COUNT ON ANOTHER MCS...BUT MORE
ACROSS SOUTHERN HALF OF CWFA AS OPPOSED TO NORTHERN HALF.  WILL
INCREASE POPS SOUTHERN HALF...BUT STILL KEEP CHANCE POPS NORTHERN
HALF TONIGHT BASED ON ABOVE MENTIONED NORTHERN BOUNDARY.

BEYOND TONIGHT...TIMING OF CONVECTION IS DIFFICULT AT BEST.  THERE
ARE SOME ARGUMENTS FOR LINGERING MORNING SHOWERS...AS WELL AS A
CHANCE FOR AFTERNOON DEVELOPMENT WITH A WEAKENED CAP AND STATIONARY
BOUNDARY IN PLACE.  HIGH PLAINS DEVELOPMENT AND NOCTURNAL MCS
ACTIVITY CONTINUES TO LOOK POSSIBLE...AND THE VARIOUS MODELS QPF
DEPICT CONVECTIVE RAINS AT VARIOUS TIMES IN VARIOUS PLACES.  GIVEN A
PERSISTENT NORTHEAST COMPONENT TO THE SURFACE FLOW...MY NORTHEAST
COUNTIES WILL HAVE A GREATER CHANCE OF ADVECTING IN DRIER...MORE
STABLE AIR THROUGH TIME...AND THEY WILL ALSO BE FARTHER FROM THE
FRONTAL BOUNDARY.  THUS WILL TAPER POPS FROM HIGHEST SOUTH TO LOWEST
NORTH.  PER COORDINATION WITH TOP...PATTERN IS BEGINNING TO SHOW
SIGNS OF A HEAVY RAIN THREAT...WITH A VERY MOIST SOUNDING...
STATIONARY FRONT...AND WEAK UPPER FLOW NEAR THE UPPER RIDGE.

OTHERWISE WILL DROP THE EXISTING HEAT ADVISORY.  TONIGHT THERE WILL
BE A GOOD ENOUGH CHANCE FOR RAIN...AND THE CRITERIA MAY NOT BE MET
THIS AFTERNOON AT MOST LOCATIONS.

.OMA...NONE.

NIETFELD

In the hours before

Special weather statement, Jul 8, 12:00 PM CDT, 4 hours 24 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 PM CDT SUN JUL 8 2001

...THERE IS A SLIGHT CHANCE THAT SPOTTER ACTIVATION WILL BE
NECESSARY MAINLY LATE THIS AFTERNOON AND INTO THE EVENING HOURS IN
EAST CENTRAL NEBRASKA...

THE AIRMASS OVER THE REGION WILL CONTINUE TO BE UNSTABLE THROUGH THE
EVENING HOURS...WITH DEWPOINT TEMPERATURES AT OR JUST ABOVE 70
DEGREES AND AFTERNOON HIGHS MOSTLY IN THE 85 TO 95 DEGREE RANGE.
LINGERING CLOUD COVER FROM THE EARLY MORNING STORMS THAT TRACKED
THROUGH NORTHEAST NEBRASKA WILL HELP STABILIZE THE ATMOSPHERE DURING
THE EARLY TO MIDDLE AFTERNOON HOURS...BUT ENOUGH HEATING IS EXPECTED
BY LATE AFTERNOON TO RESULT STRONG THUNDERSTORM UPDRAFTS IF STORMS
OCCUR THEN.

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO GENERATE SCATTERED
SHOWERS FROM CENTRAL NEBRASKA INTO NORTHEAST NEBRASKA INTO THE
AFTERNOON...AND THIS DISTURBANCE MAY TRIGGER STRONGER STORMS AFTER
4 PM.  IN ADDITION...THERE REMAINS A COUPLE OF FRONTAL BOUNDARIES
ACROSS THE CENTRAL PLAINS WHICH MAY HELP FOCUS STRONG THUNDERSTORM
DEVELOPMENT.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR THIS
EVENING...BUT A FEW STORMS COULD BECOME SEVERE...PRIMARILY IN EAST
CENTRAL NEBRASKA.  THE MAIN THREAT WOULD BE BRIEF DAMAGING
WINDS...OR POSSIBLY HAIL UP TO ONE-INCH IN DIAMETER.

DDN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 4:11 AM CDTSevere Thunderstorm WarningOAXBoone64 min
Jul 8, 4:38 AM CDTSevere Thunderstorm WarningOAXAntelope37 min
Jul 8, 5:03 AM CDTSevere Thunderstorm WarningOAXMadison, Pierce57 min
Jul 8, 5:40 AM CDTSevere Thunderstorm WarningOAXWayne65 min
Jul 8, 6:10 AM CDTSevere Thunderstorm WarningOAXThurston50 min
Jul 8, 4:13 PM CDTSevere Thunderstorm WarningOAXCedar47 min
Jul 8, 5:03 PM CDTSevere Thunderstorm WarningOAXCedar, Pierce, Wayne27 min
Jul 8, 5:29 PM CDTSevere Thunderstorm WarningOAXPierce, Wayne61 min

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.